Thunderstorm Wind, Plymouth
- When
- July 29, 12:15 PM EST
- Where
- Plymouth County, Pembroke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.070, -70.800
Wires down on Stanford Hill Road.
A stalled frontal boundary was the focus for thunderstorms during the afternoon of the 29th. There was enough instability present to allow a storm or two to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A stalled frontal boundary was the focus for thunderstorms during the afternoon of the 29th. There was enough instability present to allow a storm or two to become severe. The main threat from the storms was torrential downpours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 9:10 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1010 AM EDT SUN JUL 29 2007 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS SOUTHERN NEW ENGLAND TODAY AND MONDAY. THIS WILL CONTINUE TO RESULT HUMID CONDITIONS ALONG WITH DAYTIME SHOWERS AND THUNDERSTORMS WITH LOCALLY TORRENTIAL DOWNPOURS. MAINLY DRY AND TYPICAL SUMMERTIME WARMTH IS EXPECTED TUESDAY THROUGH THURSDAY...BEFORE THE NEXT COLD FRONT BRINGS THE CHANCE OF SCATTERED SHOWERS/THUNDERSTORMS BY FRIDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... LATEST SURFACE ANALYSIS INDICATES WEAK BOUNDARY DRAPED ALONG THE SOUTH COAST OF RI AND MA AT 9 AM. APPEARS THIS BOUNDARY WILL BE ABORBED OR BECOME PART OF THE SEABREEZE FRONT THIS AFTERNOON... DRIFTING INLAND WITH TIME. THIS WILL LIKELY BE THE FOCUS FOR AFTERNOON THUNDERSTORMS. THEREFORE...HIGHEST CHANCES FOR TSTMS WILL LIKELY BE ALONG AND NW OF I95...WHICH IS HANDLED WELL IN CURRENT FORECAST. AT THE COAST...INCLUDING CAPE COD AND THE ISLANDS...WITH SEABREEZE FRONT AND ASSOCIATED CONVERGENCE ZONE DRIFTING INLAND...MORE STABLE MARINE LAYER WILL ADVECT INTO THE COASTAL PLAIN WHICH MAY SPARE MOST OF OUR BEACHES FROM TSTMS THIS AFTERNOON. ALTHOUGH...WITH MID LEVEL FLOW FROM THE WEST /ALBEIT WEAK/ CAN NOT RULE OUT SOME CONVECTION SPILLING EASTWARD AFFECTING SOME BEACHES...ESPECIALLY EASTERN MA. MODIFIED 12Z SOUNDING FROM CHH WITH A SURFACE TEMP OF 85F AND DEW PT OF 70F YIELDS 2500 J/KG OF CAPE DESPITE WEAK MID LEVEL WINDS AND LACK OF DEEP LAYER SHEAR...THIS AMOUNT OF CAPE WILL LIKELY YIELD SOME STRONG UPDRAFTS SUPPORTING SMALL TO PERHAPS LARGE HAIL. IN ADDITION...A FEW OF THE STRONGER STORMS WITH ELEVATED CORES MAY RESULT IN STRONG WINDS AS CELLS COLLAPSE. THEREFORE...ONLY CHANGE TO FORECAST WILL BE TO INCLUDE SOME ENHANCED WORDING FOR SOME STORMS CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. ALTHOUGH...NOT EXPECTING STORMS TO BE AS ORGANIZED AS YESTERDAY GIVEN LACK OF DEEP LAYER SHEAR AND WEAK MID LEVEL WINDS. AS PREVIOUS FORECASTER MENTIONED...MAIN THREAT TODAY WITH STORMS WILL BE TORRENTIAL DOWNPOURS GIVEN PWATS OF 1.6...SURFACE DEW PTS AROUND 70 AND SLOW MOVING STORMS PER WEAK MID LEVEL FLOW. AS FOR THE CONVECTION CURRENTLY ACROSS SOUTHEAST PA...THESE STORMS ARE TIED TO MID LEVEL SHORT WAVE EXITING THE GREAT LAKES. GIVEN THE MID LEVEL FLOW IS VERY WEAK...THIS FEATURE AND ITS ASSOCIATED LIFT WILL REMAIN WEST OF THE REGION TODAY. OTHERWISE...REMAINDER OF FORECAST LOOKS. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM MONDAY/... ANY SHOWER OR THUNDERSTORM ACTIVITY SHOULD WANE DURING THE EVENING HOURS. THE GFS IS QUITE BULLISH OVERNIGHT WITH ITS QPF...BUT THINKING THAT THE LOSS OF DAYTIME HEATING SHOULD ALLOW FOR THE ACTIVITY TO DIMINISH. WENT WITH SLIGHT CHANCE POPS FOR THE OVERNIGHT PERIOD. LOOK FOR THE REDEVELOPMENT OF FOG AND STRATUS AS LOW LEVELS REMAIN VERY MOIST. PRETTY MUCH THE SAME STORY WILL EXIST FOR MONDAY...WITH THE FRONTAL BOUNDARY CONTINUING TO SHOW LITTLE IN THE WAY OF MOVEMENT. THEREFORE...WOULD EXPECT THE SAME RESULT AS SUNDAY WITH LATE MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS REDEVELOPING WITH THE ATTENDANT RISK OF TORRENTIAL DOWNPOURS. THE FRONTAL BOUNDARY MAY BE DISPLACED A TAD FURTHER EAST THAN ON SUNDAY...SO THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS MAY BE OVER THE EASTERN ZONES. THE SEVERE WEATHER THREAT MAY INCREASE A BIT FOR MONDAY DESPITE THE WIND PROFILE REMAINING QUITE WEAK. BOTH THE NAM AND GFS INDICATE THAT DRIER AIR MAY ADVECT INTO THE MID LEVELS MONDAY AFTERNOON. THIS WOULD ALLOW SFC TO MID LEVEL THETA-E DIFFERENTIALS TO MEET OR EXCEED 20 KELVIN WHICH TENDS TO SUPPORT WET MICROBURSTS. WILL HAVE TO SEE HOW THIS PANS OUT...BUT WILL INCLUDE GUSTY WINDS IN THE THUNDERSTORM WORDING FOR MONDAY. STAYED CLOSE TO MAV FOR MAXES...WHICH YIELDS MID 80S. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... MONDAY NIGHT... SCATTERED DIURNAL SHOWERS/THUNDERSTORMS DIMINISH MONDAY EVENING WITH THE LOSS OF DAYTIME HEATING. OTHERWISE...LOW CLOUDS STRATUS MAY HANG TOUGH ON THE SOUTH COAST WITH LOTS OF LOW LEVEL MOISTURE STILL IN PLACE. ACROSS THE INTERIOR...AT LEAST PARTIAL CLEARING IS EXPECTED BUT AREAS OF PATCHY FOG WILL PROBABLY DEVELOP WITH LIGHT WINDS AND REMAINING LOW LEVEL MOISTURE. LOW TEMPERATURES SHOULD FALL MAINLY INTO THE 60S. TUESDAY AND TUESDAY NIGHT... UPPER LEVEL DISTURBANCE WILL HAVE FINALLY MOVED EAST OF THE REGION. THEREFORE...WE EXPECT PARTLY TO MOSTLY SUNNY SKIES AND TYPICAL SUMMER WEATHER. HIGH TEMPERATURES SHOULD BE MAINLY IN THE UPPER 80S...ALTHOUGH A FEW DEGREES COOLER ON THE IMMEDIATE COAST WITH SEA BREEZES. CAN NOT RULE OUT A FEW ISOLATED SHOWER/THUNDERSTORMS DURING THE HEAT OF THE AFTERNOON... SO WILL CARRY AT 15 TO 20 POP IN THE AFTERNOON. EVEN IF THIS OCCURS THOUGH AREAL COVERAGE SHOULD BE QUITE LIMITED. OTHERWISE...MOSTLY CLEAR SKIES ARE EXPECTED TUESDAY NIGHT WITH LOWS FALLING INTO THE 60S. WE PROBABLY WILL SEE A FEW HOURS OF PATCHY FOG IN THE TYPICALLY PRONE LOCATIONS BUT IT SHOULD NOT BE AS BAD AS RECENT NIGHTS. WEDNESDAY AND THURSDAY... SUMMERTIME WARMTH WILL CONTINUE AS SKIES SHOULD BE PARTLY TO MOSTLY SUNNY. HIGH TEMPERATURES SHOULD TOP OUT MAINLY IN THE 85 TO 90 DEGREE RANGE. WEAK GRADIENT WILL ALLOW FOR SEA BREEZES KEEPING HIGHS A FEW DEGREES COOLER ALONG THE IMMEDIATE COAST. CAN NOT RULE OUT AN ISOLATED SHOWER/THUNDERSTORM DURING THE HEAT OF THE AFTERNOON...BUT EVEN IF THIS OCCURS AREAL COVERAGE SHOULD BE EXTREMELY LIMITED AND NOT WORTH MENTIONING IN THE FORECAST. FRIDAY... A COLD FRONT APPROACHES THE REGION SOMETIME ON FRIDAY. COMPRESSIONAL WARMING AHEAD OF THE FRONT SHOULD PUSH HIGHS INTO THE UPPER 80S AND LOWER 90S ACROSS MUCH OF THE REGION AWAY FROM THE SOUTH COAST. WILL ALSO INCLUDE A CHANCE OF SHOWERS/THUNDERSTORMS WITH CONVERGENCE ALONG THE FRONT...ALTHOUGH A GOOD CHUNK OF THE DAY MAY TURN OUT TO BE RAIN FREE WHICH IS OFTEN THE CASE DURING THE CONVECTIVE SEASON. SATURDAY... FOR NOW WILL GO WITH A DRY FORECAST BUT THIS WILL HAVE TO BE MONITORED IN CASE THE FRONT MOVES SLOWER THAN EXPECTED. EITHER WAY...HIGHS WILL PROBABLY TOP OUT WELL INTO THE 80S. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... PATCHES OF FOG AND STRATUS WILL CONTINUE TO PROVIDE FOR IFR CONDITIONS ACROSS SOUTHERN NEW ENGLAND EARLY IN THE MORNING. HOWEVER...CIGS SHOULD LIFT AND VSBYS SHOULD IMPROVE BY 12-13Z. SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS MOST OF SOUTHERN NEW ENGLAND WITH A STALLED FRONTAL BOUNDARY IN PLACE. THESE WILL CONTAIN LOCALLY TORRENTIAL DOWNPOURS WHICH WILL BRING DOWN CIGS AND VSBYS. SHOWER AND THUNDERSTORM ACTIVITY WILL WANE THIS EVENING...BUT LOOK FOR THE REDEVELOPMENT OF FOG AND STRATUS AS THE LOW LEVELS WILL REMAIN MOIST. ON MONDAY...EXPECT A CARBON COPY OF SUNDAY WITH MORNING IFR CONDS AS WELL AS AFTN SHOWERS AND TSTMS. IN THE LONG TERM... LOW CLOUDS AND FOG PATCHES MAY AFFECT THE SOUTH COAST MONDAY NIGHT BRING IFR CONDITIONS. ACROSS THE REST OF THE REGION...MAINLY VFR CONDITIONS EXPECTED...BUT WE PROBABLY WILL SEE A FEW HOURS OF MVFR/IFR CONDITIONS DEVELOP ACROSS A COUPLE OF OUR TERMINALS THAT ARE NORMALLY PRONE TO FOG. OTHERWISE...GENERALLY VFR CONDITIONS ARE EXPECTED IN THE TUESDAY THROUGH THURSDAY TIME FRAME. A COUPLE HOURS OF MVFR CONDITIONS ARE POSSIBLE VERY EARLY EACH MORNING IN PATCHY FOG. && .MARINE... TRANQUIL WIND AND WAVE CONDITIONS WILL CONTINUE ON THE LOCAL WATERS TODAY THROUGH MONDAY AS A WEAK PRESSURE GRADIENT REMAINS IN PLACE. SEAS SHOULD REMAIN BELOW 3 FT AND WINDS BELOW 15 KT. THE ONLY FLY IN THE OINTMENT WILL BE PATCHES OF DENSE FOG AS WELL AS SCATTERED SHOWERS AND THUNDERSTORMS WITH THE ATTENDANT THREAT OF LIGHTNING. IN THE LONG TERM...MONDAY NIGHT THROUGH THURSDAY SHOULD FEATURE RATHER TRANQUIL CONDITIONS ON THE WATERS. WINDS GENERALLY 15 KNOTS OR LESS AND SEAS MAINLY 3 FEET OR LESS. HOWEVER...ANOTHER ROUND OF DENSE FOG WILL LIKELY AFFECT THE WATERS MONDAY NIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...EKSTER NEAR TERM...NOCERA SHORT TERM...EKSTER LONG TERM...FRANK AVIATION...EKSTER/FRANK MARINE...EKSTER/FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 350 AM EDT SUN JUL 29 2007 CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>007-300800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- 350 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS MORNING INTO THE EARLY AFTERNOON. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. AN ISOLATED SEVERE CELL CANT BE RULED OUT AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP MONDAY AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG WITH TORRENTIAL DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANZ230>237-250-254-255-270-MAZ023-024-RIZ008-300800- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM- DUKES MA-NANTUCKET MA-BLOCK ISLAND RI- 350 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS...MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG ARE EXPECTED ACROSS PORTIONS OF THE COASTAL WATERS THIS MORNING AND AGAIN TONIGHT. VISIBILITIES MAY BE REDUCED TO UNDER ONE QUARTER OF A MILE AT TIMES. IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT THE WATERS AT ANY TIME TODAY WITH HEAVY DOWNPOURS AND CLOUD TO WATER LIGHTNING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP MONDAY AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG WITH TORRENTIAL DOWNPOURS. LOCALLY DENSE FOG WILL BE POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1220 PM EDT SUN JUL 29 2007 MAZ018-291700- WESTERN PLYMOUTH MA- 1220 PM EDT SUN JUL 29 2007 AT 1220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SLOW MOVING STRONG THUNDERSTORM WITH VERY HEAVY RAIN AND THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES NORTHWEST OF EAST BRIDGEWATER...OR ABOUT 3 MILES SOUTHEAST OF BROCKTON...MOVING EAST AT ONLY 5 MPH. THE THUNDERSTORM WILL BE NEAR...EAST BRIDGEWATER BY 1240 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1249 PM EDT SUN JUL 29 2007 MAZ019-291715- EASTERN PLYMOUTH MA- 1249 PM EDT SUN JUL 29 2007 AT 1249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG SLOW MOVING THUNDERSTORM WITH TORRENTIAL DOWNPOURS AND THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER EXTREME EAST CENTRAL PLYMOUTH COUNTY...OR ABOUT 8 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR RURAL EASTERN PLYMOUTH COUNTY AT 100 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. NOCERA
The Boston radar (KBOX), 31 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wires down on Stanford Hill Road.
Thunderstorms produced weak wet microbursts across the Southern portion of Middlesex County on the afternoon on the 29th. Trees were downed in Framingham where a tree split a car in half. Trees were also downed in Sherborn and Ashland which resulted in power outages.
Several feet of water over route 31 in Westminster. A police cruiser was trapped in the flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51409, 51410, 51407.